Reaching home after a long trip brings two types of conflicting feelings. While you may feel certain happiness of reaching home, there may be some reluctance of ending the happy time spent abroad. Nevertheless, there is some precaution to watch out after a long trip.
Change in time and place
For elderly with mild to moderate cognitive impairment, travelling may still be possible. However, watching out for confusion after reaching the travelling destinations and after coming back home is important.
- Practice frequent reality orientation. Let the elderly know the time and place every day or when there is change of place.
- Taking along something that is familiar (like pillow, blanket, simple bed table décor) to the elderly also helps.
- If mild confusion occurred after coming back home, it will tend to get better over the days. If the confusion is worrying, consult your doctor.
- If the elderly had never being diagnosed to have cognitive impairment before, but developed confusion after reaching home, consult your doctor. He or she may have early cognitive impairment. Early assessment and treatment is essential.
Aches and pain after the trip
You may also have been involved in more physical activities during the trip than you have at home. You may encounter the following symptoms during or after the trip:
- Knee pain (from previous knee osteoarthritis)
- Muscle ache and fatigue
- Ankle oedema (from standing for a prolonged period during the trip)
If you plan to buy over-the-counter medications for the symptoms above, consider the following points:
- Pain medication group such as Non-steroidal Anti-inflamatory Drugs (NSAIDS) may cause salt and fluid retention. It may worsen heart conditions.
- Medication that reduces the ankle swelling like frusemide may precipitate gout attack. Frusemide also may interact with certain medication (eg. ACE inhibitors like perindopril) and interfere with renal function.
If you have other medical co-morbidities, consult with your doctor before purchasing over-the-counter medications.
Symptoms may sometimes be reduced without medications.
- Having enough time to rest after the trip.
- Elevate limbs helps to reduce ankle oedema due to prolonged standing.
Short of breath
You may have sudden onset of breathing difficulty when you reach home. Consult your doctor as there may be few reasons for this problem:
- Blood clots from the leg veins migrating to the lungs (pulmonary embolism).
- Worsening of heart failure from the painkillers that you may have taken during or after the trip.
- Heart attack (acute coronary syndrome) due to blood pressure fluctuation during or after the trip.
- Worsening of asthma or chronic obstructive airway disease (COAD) due to allergens exposed or climate change during or after the trip.
Elderly may have lesser ability to fall asleep after going to bed compare to the young (lower sleep efficacy). Due to fatigue, change of daily routine or change of time zone, you may have difficulty going back to your sleep routine after coming home. The following tips may help:
- Sleep hygiene (avoid coffee or any stimulant, avoid alcohol, avoid fluid intake late in the evening).
- Go back to your normal routine before the trip.
- Music and relaxation therapy may help.
Try to avoid sleeping pills. Consult your doctor.
Fever and diarrhea
- It is recommended to have vaccination before your travel. However, you may still have acquired some infectious disease during your trip. Remember that most infectious disease will have a period from days to weeks from the day you acquire the infection to the day the disease manifest itself (incubation period).
- Seek medical help if you are unwell after coming back home.
- Detail travelling history may help your doctor to figure out an accurate diagnosis earlier.
- Detail vaccination history.
- Previous antibiotics that you may have taken in the past 3 months is also useful.
Better Health Channel. 2012. http://www.betterhealth.vic.gov.au/bhcv2/bhcarticles.nsf/pages/Travel_tips_for_seniors (accessed 25 April 2013)
|Last Review||:||26 August 2013|
|Writer||:||Dr. Cheah Wee Kooi|